Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 164, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2004, 5:29 PM EST for Rush County, Indiana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 5:29 PM EST (22:29 UTC)
- Expired
- Aug 19, 2004, 5:45 PM EST
- In force
- 16 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Rush County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 192229 SVRIND INC139-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 529 PM EST THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSH COUNTY IN CENTRAL INDIANA * UNTIL 545 PM EST * AT 520 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL RUSH COUNTY...OR ABOUT 21 MILES NORTHEAST OF SHELBYVILLE... AND MOVING EAST AT 35 MPH. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3977 8548 3960 8545 3962 8497 3983 8500 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:28 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Aug 19, 2:28 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 228 PM EST THU AUG 19 2004 .DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF PRECIP AND THE POTENTIAL FOR HEAVY RAINFALL FRIDAY. COLD FRONT WAS FROM NEAR KCLE INTO SW MISSOURI AT 19Z. 19Z 88D SHOWING RETURNS IN OHIO. THE SHORT TERM POTENTIAL FOR TSRA DEVELOPMENT IN THE KIND CWA EXISTS BETWEEN KIND AND KHUF AS THE SFC MAP SHOWS A WINDSHIFT LINE AND 70 DEWPOINTS BETWEEN THE TWO STATIONS. ALSO NOTED ON THE SFC PLOT IS KLWV AND STATIONS WEST AND SOUTH OF THERE ARE RISING INTO THE 90S AND DEWPOINTS FALLING AS PREFRONTAL COMPRESSION IS RAPIDLY WARMING AND DRYING THOSE AREAS. ETA TRENDS SHOWING IT SPEEDING UP PROGRESS OF THE CURRENTLY EVOLVING SYSTEM WHICH IS MORE LIKE WHAT THE GFS HAS BEEN ADVERTISING. WILL USE A BLEND OF THE TWO. MASSIVE UPPER LOW OVER SOUTHERN CANADA WILL DEEPEN AND MOVE NORTHEAST OVER THE NEXT 48 HOURS. IN THE MEAN TIME BOTH ETA/GFS TAKE A GOOD MASS OF ENERGY FROM SW MO TONIGHT AND BRING IT STRAIGHT INTO INDIANA FRIDAY AFTERNOON. THIS ENERGY WILL PROVIDE FOCUS FOR A WAVE TO DEVELOP ALONG THE FRONTAL BOUNDARY. THE GFS IS A BIT STRONGER WITH THE ENERGY THAN ETA POSSIBLY INDICATING FEEDBACK PROBLEMS SO WILL GO IN BETWEEN FOR STRENGTH. SHOWERS AND THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON FOR AFOREMENTIONED REASONS THEN AGAIN AROUND MIDNIGHT AS THE SFC WAVE RIDES INTO THE STATE. PLENTY OF LLVL MOISTURE FEEDING IN FROM THE SOUTH AND WITH LARGER SCALE LIFT AVAILABLE THE POTENTIAL FOR HEAVY RAINFALL IS GOOD AS WELL. ALL THAT SAID FRIDAY LOOKS LIKE A RAINY DAY WITH ISOLATED RAINFALL AMOUNTS EXCEEDING ONE INCH. WITH THE ETA CATCHING UP TO THE GFS IN SPEED OF THE SYSTEM WILL OPT TO REMOVE PRECIP FROM THE FORECAST ON SATURDAY MORNING. GOOD DRYING AND SUBSIDENCE POST FRONTAL WILL SET THE STAGE FOR A DRY AND SEASONABLE WEEKEND. MOS TEMPS FOR TONIGHT LOOK A LITTLE TOO LOW WITH CLOUDCOVER AND WARM SOUTHERLY FEED. FRIDAY MOS TEMPS LOOK MORE REASONABLE WITH RAIN EXPECTED MOST OF THE DAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
Hazardous weather outlook, Aug 19, 5:55 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 AM EST THU AUG 19 2004 INZ021-028>031-035>049-051>057-060>065-067>072-201053- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 555 AM EST THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATER TODAY. AN ISOLATED SEVERE STORM IS POSSIBLE, HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY. LOW PRESSURE WILL TAKE AIM AT CENTRAL INDIANA LATER FRIDAY INTO EARLY SATURDAY. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA LATER FRIDAY. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS COULD BE SEVERE LATE FRIDAY INTO FRIDAY NIGHT. HOWEVER, THE GREATER THREAT COULD BE HEAVY RAINS. HEAVY RAINS APPEAR LIKELY LATER FRIDAY AND FRIDAY NIGHT. DESPITE THE RECENT DRY CONDITIONS, FLOODING COULD BECOME A THREAT DUE TO THE PROLONGED DURATION AND INTENSITY OF ANY RAINS. THE RAINS SHOULD END EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE FRIDAY INTO FRIDAY NIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Aug 19, 2:27 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 E ELLETTSVILLE 39.23N 86.58W
08/18/2004 MONROE IN DEPT OF HIGHWAYS
SEVERAL TREES BLOWN DOWN.
0800 PM TSTM WND DMG 2 N SPENCER 39.32N 86.77W
08/18/2004 OWEN IN DEPT OF HIGHWAYS
SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.
&&
DRTLocal storm report, Aug 19, 2:28 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL SPENCER 39.29N 86.77W
08/18/2004 0.88 INCH OWEN IN OFFICIAL NWS OBS
0729 PM HAIL ELLETTSVILLE 39.23N 86.62W
08/18/2004 0.50 INCH MONROE IN AMATEUR RADIO
0730 PM TSTM WND DMG 2 E ELLETTSVILLE 39.23N 86.58W
08/18/2004 MONROE IN DEPT OF HIGHWAYS
SEVERAL TREES BLOWN DOWN.
0755 PM FUNNEL CLOUD 5 N BLOOMINGTON 39.24N 86.52W
08/18/2004 MONROE IN AMATEUR RADIO
0800 PM TSTM WND DMG 2 N SPENCER 39.32N 86.77W
08/18/2004 OWEN IN DEPT OF HIGHWAYS
SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.
0857 PM HAIL 12 S BLOOMINGTON 38.99N 86.52W
08/18/2004 0.75 INCH MONROE IN AMATEUR RADIO
0858 PM TSTM WND DMG BLOOMINGTON 39.17N 86.52W
08/18/2004 MONROE IN LAW ENFORCEMENT
TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON
&&
DRTLocal storm report, Aug 19, 4:40 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 3 SE MODOC 40.01N 85.09W
08/19/2004 0.88 INCH RANDOLPH IN PUBLIC
HAIL IN CARLOS.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:04 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 56 min |
| Aug 18, 7:23 PM EST | Tornado Warning | IND | Monroe | 52 min |
| Aug 18, 7:51 PM EST | Severe Thunderstorm Warning | IND | Owen | 54 min |
| Aug 18, 8:57 PM EST | Severe Thunderstorm Warning | IND | Monroe | 48 min |
| Aug 18, 9:57 PM EST | Severe Thunderstorm Warning | IND | Jackson, Jennings | 48 min |
| Aug 19, 4:23 PM EST | Severe Thunderstorm Warning | IND | Randolph | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.